Michigan, 2004Cold in Michigan, December 19, 2004
December 19, 2004 · NWS APX · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 18, 11:42 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 18, 11:42 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1142 PM EST SAT DEC 18 2004
.DISCUSSION...UPON FURTHER REVIEW...WITH THE TEMPERATURES FALLING
INTO THE -10 TO -15F RANGE AND WINDS EXPECTED TO BE AT LEAST IN THE
10 TO 20 MPH RANGE THE WIND CHILLS WILL BE AROUND -25 TO -30F. SO
WILL PUT OUT A WIND CHILL ADVISORY.
THE COLD FRONT HAS MOVED INTO EXTREME SE LOWER WITH THE WINDS IN THE
FORECAST AREA BEGINNING TO CONTINUE TO VEER TOWARD THE NORTH. THE
1000-850 WIND CURRENTLY IS OUT OF THE NNW AND WE ARE SEEING A
REALIGNMENT OF THE SNOW BANDS INTO A NNW FLOW PATTERN. MQT WSR88D IS
SHOWING A NORTHERLY ORIENTATION AND EXPECT THAT TO TRANSLATE TO OUR
FORECAST AREA IN THE NEXT 2 HOURS.
SO THE EXPECTATION IS THAT WE WILL DROP THE ADVISORY FOR THE AREAS
ALONG AND EAST OF US-131. INVERSION HEIGHT AT 00Z WAS AROUND 4200
FEET WITH IT INCREASING OVER THE NEXT COUPLE OF HOURS AS THE COLD
AIR MOVES IN AT 850 MB. THE 850-700 MOISTURE THOUGH IS EXPECTED TO
CONCENTRATE MORE TO THE WEST IN THE AS THE DRIER, COLDER AIR OVER
ONTARIO SPILLS INTO N MICHIGAN. THE CURRENT RADAR DEPICTION SHOWS
THAT THE BANDS ARE DIMINISHING IN INTENSITY AS WELL. SO THE CURRENT
FORECAST WITH SCATTERED SNOW SHOWERS DIMINISHING TO FLURRIES LOOKS
GOOD WITH THE BULK OF THE SNOW BEING ISOLATED WEST OF US-131.
LUTZ
&&
.PREV DISCUSSION...ISSUED 430 PM EST SAT DEC 18 2004
SHORT TERM...20Z SFC ANALYSIS SHOWING THE COLD FRONT HAS ALL BUT
CLEARED EASTERN UPPER MICHIGAN AND NOW NOSING INTO NW LOWER
MICHIGAN. AS ANTICIPATED...STRONGEST QG FORCING/LOW LEVEL
CONVERGENCE NOW OCCURRING AND LAKE ENHANCED SNOWFALL HAS INCREASED
OVER THE LAST HOUR OR SO ALONG THE FRONT...WITH THE MOST WIDESPREAD
INTENSE SNOWFALL STRETCHING FROM THE LEELANAU PENINSULA INTO
ANTRIM/CHARLEVOIX/OTSEGO COUNTIES.
ELSEWHERE...REGIONAL RADAR PLOT SHOWING THE GENERAL SYNOPTIC
SNOWFALL PATTERN ASSOCIATED WITH THE FRONT NOW SWINGING THROUGH
LOWER MICHIGAN. JUST UPSTREAM...SATELLITE IMAGERY REVEALING THE
SHARP DELINEATION OF COLD DRY AIR WITH THE SYNOPTIC CLOUD COVER
ALREADY WORKING THROUGH THE CENTRAL U.P. BUT LAKE EFFECT SNOW BANDS
STILL COVERING LAKE SUPERIOR AND MQT RADAR SHOWING NW FLOW SNOW
SHOWERS IMPACTING CENTRAL UPPER MI.
PRIMARY FORECAST ISSUE THIS EVENING REVOLVES AROUND THE STRONG
FRONTAL PASSAGE THROUGH NRN LOWER MICHIGAN WITHIN THE NEXT COUPLE OF
HOURS AND SUBSEQUENT INTENSITY/DISTRIBUTION OF LAKE ENHANCED
SNOWFALL AS THIS PROCESS UNFOLDS. THEN...ATTENTION TURNS TO THE
TRANSITION TO N FLOW LAKE EFFECT OVERNIGHT.
EXTRAPOLATION SUGGESTS COLD FRONT WILL PASS THROUGH THE REST OF NRN
LOWER MICHIGAN BY EARLY EVENING...AND INDEED REGIONAL RADAR PLOT
ALREADY SHOWING THE BACK EDGE OF THE SYNOPTIC SNOWFALL DROPPING
THROUGH NRN LAKE MICHIGAN. MOD-STRONG QG FORCING COMBINED WITH LOW
LEVEL FRONTAL CONVERGENCE WILL CONTINUE TO PRODUCE LAKE ENHANCED
SNOWFALL ACROSS NW LOWER MICHIGAN...TRAVERSING SOUTHWARD WITH FROPA.
THINK ANOTHER 2-3 HOURS OF THE MOST INTENSE SNOWFALL WILL ABOUT DO
IT PRODUCING AN ADDITIONAL 1-3/2-4 INCHES ACROSS THE CURRENT
ADVISORY AREA (ALONG AND WEST OF U.S. 131). SFC WINDS IMMEDIATELY
BEHIND THE FRONT ACROSS VEERING SHARPLY TO THE N/NNW SUGGESTING NW
FLOW WILL BE SHORT LIVED ACROSS NRN LOWER MICHIGAN. THUS...CURRENT
PLACEMENT OF ADVISORIES STILL LOOKING ON TARGET AND WILL NOT EXPAND
ADVISORIES ANY FURTHER EASTWARD.
AFTER FROPA...SYNOPTIC SUPPORT MOVES WANES AS 1000-850 MB WINDS VEER
TO THE NNW EARLY THIS EVENING AND ULTIMATELY TO THE N...SHIFTING THE
LAKE EFFECT SNOW SHOWER FOCUS TOWARD THE LAKE MICHIGAN COAST...
PARTICULARLY FROM EMPIRE THROUGH MANISTEE. LAKE EFFECT PARAMETERS
SUPPORT INTENSE LAKE EFFECT SNOW SHOWERS (LAKE-850 MB DELTA TS
INCREASING INTO THE 20S/INVERSION HEIGHTS EXCEEDING 5 KFT AND
SUFFICIENT MOISTURE EXTENDING FROM -10C THROUGH -25C) PARTICULARLY
THROUGH THE LATE EVENING HOURS BEFORE VERY DRY UPSTREAM AIR AND 850
MB TEMPS BECOMING TOO COLD FOR INTENSE SNOWFALL OVERSPREADS NRN
MICHIGAN. IN ADDITION...STILL BELIEVE DEVELOPING LAND BREEZE
COMPONENT BROUGHT ON BY THE FRIGID AIRMASS OVER INTERIOR LOWER
MICHIGAN SHOULD ULTIMATELY PUSH AND HOLD MOST OF THE LAKE EFFECT
SNOW SHOWERS OFFSHORE. POTENTIAL STILL EXISTS FOR MUCH HIGHER SNOW
AMOUNTS ALONG THE IMMEDIATE SHORELINE SOUTH OF EMPIRE IF THE BAND
CLINGS TO THE COAST...AND HAVE THUS EXTENDED THE ONGOING ADVISORY
FOR BENZIE/MANISTEE/LEELANAU COUNTIES FOR ALL OF TONIGHT.
SUNDAY...NORTHERLY FLOW REGIME AND FRIGID CONDITIONS ANTICIPATED
WITH HIGH TEMPS MAINLY IN THE SINGLE DIGITS. MEANWHILE...VERY DRY
LOW LEVEL AIR (900-700 MB MEAN RH <40 PERCENT) CONTINUES TO ADVECT
INTO THE REGION AND WILL CONTINUE TO TAKE A TOLL ON N FLOW EFFECT.
WILL CONTINUE WITH LIKELY SNOW SHOWERS ALONG THE IMMEDIATE LAKE
MICHIGAN SHORELINE SOUTH OF EMPIRE AS WELL AS WESTERN CHIP/MACK
COUNTIES...BUT WITH ONLY A FEW INCHES OF ADDITIONAL ACCUMULATIONS.
LONG TERM...SUNDAY NIGHT...SURFACE HIGH PRESSURE SLIPS BY TO OUR
NORTHEAST WITH THE UPPER LEVEL FLOW BECOMING MORE ANTI-CYCLONIC WITH
TIME. THERE SHOULD STILL BE SOME NORTHERLY FLOW LAKE EFFECT SNOW
SHOWERS ONGOING (WITH 850 MB TEMPERATURES MODERATING TO BETWEEN -19
AND -16 BY 12Z BUT THE LAND BREEZE CAUSED BY THE VERY COLD
TEMPERATURES (SINGLE DIGITS BELOW ZERO) WILL LIKELY KEEP THIS
ACTIVITY OFF-SHORE. PLUS LOW LEVEL RH PROFILES ARE ONLY SHOWING MEAN
900-700 MB BETWEEN 30 AND 40 PERCENT. OTHERWISE...IT SHOULD BE
PARTLY CLOUDY EXPECT INCREASING CLOUDS LATE OUT AHEAD OF SYSTEM
EXPECTED TO AFFECT THE REGION ON MONDAY.
MONDAY...A FAIRLY STRONG CLIPPER MOVES ACROSS ONTARIO WITH MODERATE
TO STRONG WAA/ISENTROPIC ASCENT OUT AHEAD OF IT. MODEL SOUNDINGS AND
RH PROFILES INDICATE ABUNDANT AMOUNTS OF ASSOCIATED MOISTURE WITH AN
IMPRESSIVE MEAN RH OF BETWEEN 80 AND 90 PERCENT TROUGH THE COLUMN.
IN ADDITION...WITH 850 MB TEMPERATURES MODERATING INTO THE IDEAL
RANGE OF BETWEEN -16 AND -12 C BY 18Z SOUTHWEST FLOW ENHANCEMENT OFF
OF LAKE MICHIGAN IS EXPECTED TO INTENSIFY ACTIVITY. AT THIS POINT I
WILL NOT ISSUE A WINTER STORM WATCH SINCE ITS STILL THE 4TH PERIOD
AND ALSO IN ORDER TO AVOID CONFUSION WITH ONGOING HEADLINES IN
EFFECT FOR TONIGHT. I HAVE PAINTED IN 4 TO 6 INCHES OF ACCUMULATION
IN SNOW AMOUNT GRIDS ACROSS WESTERN MACKINAC COUNTY WITH 3 TO 5
INCHES FOR THE WESTERN COUNTIES OF NORTHERN LOWER...WHICH DIMINISHES
TO BETWEEN 1 AND 2 INCHES ACROSS THE FAR EASTERN ZONES.
MONDAY NIGHT AND TUESDAY...MOISTURE AND LAKE ENHANCEMENT DECREASE AS
THE WARM FRONT MOVES THROUGH THE REGION IN THE EVENING. 850 MB
TEMPERATURES WILL REBOUND TO BETWEEN -5 AND -7 C BY 06Z SO WILL ONLY
CONTINUE WITH CHANCE POPS. A COLD FRONT WILL THEN MOVE THROUGH THE
REGION TUESDAY MORNING LEADING TO ANOTHER CHANCE OF SNOW SHOWERS
WITH MORE LAKE EFFECT SNOW SHOWERS EXPECTED BEHIND IT FOR THE
REMAINDER OF TUESDAY. THE ETA IS FASTER BY ABOUT 6 TO 12 HOURS WITH
THE FRONT THAN THE GFS SO WILL NOT BE BE TOO DETAILED AND CONTINUE
WITH A CHANCE OF SNOW SHOWERS ALL ZONES.
WEDNESDAY THROUGH SATURDAY...THE EXTENDED MODELS ARE IN GENERAL
AGREEMENT THAT AN UPPER LEVEL RIDGE WILL BLOSSOM ALONG THE WEST
COAST OF NOAM LEADING TO DOWNSTREAM TROUGHING. HOWEVER...THE UPPER
LEVEL TROUGH AXIS APPEARS TO BE SLIGHTLY FARTHER WEST THAN PREVIOUS
MODEL RUNS (NOW ITS ACROSS THE NORTHERN PLAINS/NORTHERN MISSISSIPPI
VALLEY). THERE IS LOTS OF ARCTIC AIR AVAILABLE WITH -20 TO -25 C AT
850 MB BUT WITH THE MODELS TRENDING FARTHER WEST WITH THE TROUGH
AXIS THE WESTERN GREAT LAKES REGION SHOULD NOT SEE THE BRUNT OF THE
COLD AIR. THAT BEING SAID IT IS STILL EXPECTED TO BE QUITE COLD WITH
HIGHS ONLY IN THE TEENS THURSDAY THROUGH SATURDAY. THE TIMING OF
INDIVIDUAL SHORT WAVES TO OUR NORTH AS WELL AS OTHER WAVES MOVING UP
THE SPINE OF THE APPALACHIANS IS NEARLY IMPOSSIBLE AT THIS STAGE SO
WILL KEEP A CHANCE OF SNOW SHOWERS IN THROUGH THE PERIOD.
ADAM...TONIGHT AND SUNDAY
SULLIVAN...SUNDAY NIGHT AND BEYOND
&&
.APX...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY...
TONIGHT...MIZ020-025-026-031.
WIND CHILL ADVISORY...TONIGHT...MIZ008.
GALE WARNING...THROUGH TONIGHT...ALL NEARSHORE MARINE
ZONES AND THROUGH TOMORROW FROM 5 E OF THE STRAITS TO
STURGEON POINT.Hazardous weather outlook, Dec 18, 11:20 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 PM EST SAT DEC 18 2004
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-191100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1120 PM EST SAT DEC 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TONIGHT
ACCUMULATING SNOW...ALONG WITH BLOWING AND DRIFTING SNOW...ARE
EXPECTED ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN
TONIGHT...MAINLY ALONG THE LAKE MICHIGAN SHORELINE. GALES ARE
EXPECTED ACROSS ALL NEARSHORE WATERS SURROUNDING NORTHERN MICHIGAN
THROUGH TONIGHT. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR
FURTHER DETAILS.
TEMPERATURES WILL FALL TO BELOW ZERO...AND WIND CHILLS WILL AVERAGE
5 TO 20 BELOW ZERO...AT MANY LOCATIONS ACROSS NORTHERN MICHIGAN
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH TEMPERATURES WILL REMAIN IN THE SINGLE DIGITS ABOVE ZERO...AND
WIND CHILLS WILL AVERAGE 5 TO 15 BELOW ZERO...AT MANY LOCATIONS
ACROSS NORTHERN MICHIGAN SUNDAY.
GALES ARE EXPECTED ACROSS NORTHERN LAKE HURON SUNDAY. SEE ONGOING
WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.
ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE ALONG THE LAKE MICHIGAN
SHORELINE FROM EMPIRE TO MANISTEE SUNDAY AND SUNDAY NIGHT.
ACCUMULATING SNOW IS POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
ROWLEY/ADAM/LUTZ
Cold/Wind Chill, Chippewa
- When
- December 19, 4:00 AM EST to 10:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- OFFICIAL NWS OBS.
Bitterly cold air nosed into northern Michigan on the morning of the 19th. Temperatures plunged to 10 to 20 below zero in Sault Ste Marie and Kinross. With north winds around 10 mph, wind chills dropped to 35 below zero or colder. Kinross had the coldest reading, with a wind chill of 44 below zero at 6 am. Conditions were not quite as frigid outside of Chippewa County, with wind chills of "only" 20 to 30 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, December 19 to 20, 2004100 injured · $650,000 · 2 events
- Heavy Snow in Indiana, December 19, 20041 death · 2 events
- High Wind in Washington, December 19, 20041 death · 60 kt wind · 2 events
- Winter Storm in Ohio, December 19, 2004$1.1 million · 7 events
- Winter Weather in Virginia, December 19 to 20, 200443 events
- Winter Weather and Dense Fog in New Jersey, December 19, 200436 events
- Strong Wind in New Jersey, December 19 to 20, 2004$20,000 · 21 events
- Dense Fog and Winter Weather in Pennsylvania, December 19, 200420 events
- High Wind in Montana, December 19 to 20, 200473 kt wind · 14 events
- Winter Weather in Georgia, December 19 to 20, 200412 events
- Dense Fog and Winter Weather in Maryland, December 19, 200410 events
- Winter Weather in North Carolina, December 19 to 20, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429451.